Alert archive / Michigan / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 22, NWS Gaylord, MI

July 18, 2013Montmorency County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Jul 18, 2013, 12:33 PM EDT for Montmorency County, Michigan. It was in force for 42 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 18, 2013, 12:33 PM EDT (16:33 UTC)
Expired
Jul 18, 2013, 1:15 PM EDT
In force
42 min
Issued by
NWS Gaylord, MI
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Montmorency County, MI

The radar

The NCL Michigan radar (KAPX), 54 km from the middle of the area, began a volume at 16:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 18, 12:36 PM EDTTSTM WND GST 452 W Atlanta, MIREPORTED BY FORMER NWS EMPLOYEE. BRANCHES BROKEN FROM TREES, PEA SIZE HAIL, AND 0.52 RAIN IN 15 MINUTES.
Jul 18, 12:40 PM EDTTSTM WND DMGAtlanta, MINUMEROUS TREES DOWN
Jul 18, 1:03 PM EDTTSTM WND GST 452 W Atlanta, MIREPORTED BY FORMER NWS EMPLOYEE. BRANCHES BROKEN FROM TREES, PEA SIZE HAIL, AND 0.52 RAIN IN 15 MINUTES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 4.6 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2013-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1033 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2013-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1033 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
1147 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.4
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

226 
WUUS53 KAPX 181633
SVRAPX
MIC119-181715-
/O.NEW.KAPX.SV.W.0022.130718T1633Z-130718T1715Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
1233 PM EDT THU JUL 18 2013

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL MONTMORENCY COUNTY IN NORTHERN LOWER MICHIGAN...

* UNTIL 115 PM EDT

* AT 1232 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BRILEY
  TOWNSHIP...AND MOVING EAST AT 40 MPH.

  HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  ATLANTA...GRASS LAKE...LONG LAKE AND HILLMAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4499 8434 4516 8429 4513 8388 4503 8388
      4503 8389 4495 8388 4490 8389
TIME...MOT...LOC 1633Z 286DEG 33KT 4505 8418

HAIL...0.75IN
WIND...60MPH

$$

ARNOTT
4 follow-up statements
409 
WWUS53 KAPX 181643
SVSAPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
1243 PM EDT THU JUL 18 2013

MIC119-181715-
/O.CON.KAPX.SV.W.0022.000000T0000Z-130718T1715Z/
MONTMORENCY MI-
1243 PM EDT THU JUL 18 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL
MONTMORENCY COUNTY UNTIL 115 PM EDT...

AT 1236 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ATLANTA...AND
MOVING EAST AT 45 MPH.

HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
HILLMAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4490 8389 4491 8398 4498 8428 4515 8423
      4508 8388
TIME...MOT...LOC 1644Z 288DEG 38KT 4500 8399

HAIL...0.88IN
WIND...60MPH

$$

ARNOTT
458 
WWUS53 KAPX 181650
SVSAPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
1250 PM EDT THU JUL 18 2013

MIC119-181715-
/O.CON.KAPX.SV.W.0022.000000T0000Z-130718T1715Z/
MONTMORENCY MI-
1250 PM EDT THU JUL 18 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN
MONTMORENCY COUNTY UNTIL 115 PM EDT...

AT 1248 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR FLETCHER
POND...AND MOVING EAST AT 35 MPH.

HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF EASTERN MONTMORENCY COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4490 8389 4491 8398 4496 8417 4512 8412
      4508 8388
TIME...MOT...LOC 1650Z 286DEG 32KT 4499 8394

HAIL...1.00IN
WIND...60MPH

$$

ARNOTT
893 
WWUS53 KAPX 181704
SVSAPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
104 PM EDT THU JUL 18 2013

MIC119-181715-
/O.CON.KAPX.SV.W.0022.000000T0000Z-130718T1715Z/
MONTMORENCY MI-
104 PM EDT THU JUL 18 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EAST CENTRAL
MONTMORENCY COUNTY UNTIL 115 PM EDT...

AT 102 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR FLETCHER
POND...AND MOVING EAST AT 35 MPH.

HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4490 8389 4491 8398 4493 8405 4509 8395
      4508 8388
TIME...MOT...LOC 1704Z 286DEG 32KT 4491 8382

HAIL...0.75IN
WIND...60MPH

$$

ARNOTT
627 
WWUS53 KAPX 181709
SVSAPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
109 PM EDT THU JUL 18 2013

MIC119-181718-
/O.EXP.KAPX.SV.W.0022.000000T0000Z-130718T1715Z/
MONTMORENCY MI-
109 PM EDT THU JUL 18 2013

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL MONTMORENCY
COUNTY WILL EXPIRE AT 115 PM EDT...

THE STORM WHICH PROMPTED THE WARNING IS NOW MOVING OUT OF THE AREA.  

LAT...LON 4490 8389 4491 8398 4493 8405 4509 8395
      4508 8388
TIME...MOT...LOC 1708Z 286DEG 32KT 4490 8377

$$

ARNOTT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 9:34 AM EDT, 2 hours 59 minutes earlier.

Area forecast discussion, Jul 18, 9:34 AM EDT, 2 hours 59 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GAYLORD MI
934 AM EDT THU JUL 18 2013

.SYNOPSIS...
ISSUED AT 337 AM EDT THU JUL 18 2013

A LARGE AREA OF HIGH PRESSURE WILL CONTINUE TO BRING HOT WEATHER TO
NORTHERN MICHIGAN TODAY...WITH MUGGY CONDITIONS LINGERING THROUGH
FRIDAY. CHANCES FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE TO
GRADUALLY INCREASE TODAY...AS A COLD FRONT APPROACHES THE UPPER
GREAT LAKES AND MOVES THROUGH THE REGION ON FRIDAY. A COOLER AND
MORE COMFORTABLE AIR MASS WILL SETTLE INTO MICHIGAN THIS WEEKEND.

&&

.UPDATE...
ISSUED AT 911 AM EDT THU JUL 18 2013

CHANGES THIS HOUR: WILL UP GOING PRECIPITATION CHANCES FROM THE TIP
OF THE MITT NORTH THROUGH THE REMAINDER OF THE MORNING HOURS AS
CONVECTIVE ACTIVITY DEVELOPING ALONG QUASI-STATIONARY FRONTAL ZONE
CONTINUES TO SPILL INTO MY NORTHERN ZONES WITH ENOUGH UPSTREAM
ACTIVITY TO KEEP THIS GOING THROUGH NOON OR A LITTLE AFTER.
EARLY CONVECTIVE COMPLEX OVER LAKE HURON WAS QUITE
ROBUST...PRODUCING NEAR 40KT WINDS OVER THE /SLIGHTLY/ COOLER LAKE
SURFACE. THIS IS IN LINE WITH INCREASING WINDS ALOFT PRODUCING
EFFECTIVE SHEARS AROUND 40KTS THIS MORNING.

STILL LOOKING INTO AFTERNOON CONVECTIVE CHANCES...ALTHOUGH A LULL
THROUGH EARLY AFTERNOON APPEARS LIKELY. WE/RE GOING TO NEED THE
LAKE BREEZE TO HELP GET THINGS GOING...BUT GETTING SOME CONVECTION
TO PERCOLATE SEEMS VERY PLAUSIBLE GIVEN A MODIFIED APX
SOUNDING...WHICH WITH 89/68 GIVES AROUND 2000 J/KG OF UN-CAPPED
MLCAPE. ANY STORMS THAT DEVELOP HAVE THE POTENTIAL TO BE LOCALLY
SEVERE WITH THE INSTABILITY / INCREASING SHEAR IN PLACE.

HEAT ADVISORY LOOKS GOOD...WITH MOST OF NORTHERN LOWER LIKELY TO
SEE HIGHS RIGHT AROUND WHERE THEY WERE YESTERDAY AND HEAT INDICES
REACHING ABOVE THE CENTURY MARK IN MANY PLACES AGAIN. KEPT GOING
HIGHS OVER EASTERN UPPER...BUT INCREASED TEMPS SOME SOUTH OF M-68
TO MATCH UP WITH WHAT OCCURRED YESTERDAY.

UPDATE ISSUED AT 629 AM EDT THU JUL 18 2013

JUST SOME MINOR TIMING AND TRACKING ALTERATIONS TO THE FORECAST
SHOWERS AND STORMS...AS WELL AS CLOUD FORECAST. THEY WERE JUST A
BIT NORTH OF THE ANTICIPATED AREA...IMPACTING MAINLY EASTERN UPPER
MICHIGAN. THERE COULD BE SOME SCATTERED ADDITIONAL SHOWERS AND
STORMS TO ROLL THROUGH DURING THE MORNING...BUT STILL EXPECTING A
LULL AROUND MID DAY...BEFORE MORE SHOWERS AND STORMS ARE LIKELY
TO FIRE LATER THIS AFTERNOON AND ESPECIALLY TONIGHT.

&&

.SHORT TERM...(TODAY THROUGH TONIGHT)
ISSUED AT 337 AM EDT THU JUL 18 2013

CURRENTLY...WEAK EMBEDDED VORTICITY MAXES WERE RIDING THROUGH WNW
FLOW ALOFT/LOWERED HEIGHTS THROUGH EASTERN UPPER/STRAITS AND FAR
NRN LOWER MICHIGAN. POCKETS OF SHOWERS AND THUNDERSTORMS WERE
ASSOCIATED WITH THE VORTICITY...AND AIDED BY A WESTERLY H8 LLJ
RESULTING IN CONVERGENCE ALONG AN EXISTING FRONTAL BOUNDARY AT THE
EDGE OF THE BEST H8 THETA-E GRADIENT. POSSIBLE UPPER DIVERGENCE IN
LEFT EXIT REGION OF THE UPPER JET COULD ALSO BE HELPING THE STORM
DEVELOPMENT. THESE STORMS WERE TRACKING ESE AT 25 MPH OR SO...AND
WILL LIKELY START TO WEAKEN AS THEY WORK FURTHER INTO OUR NECK OF
THE WOODS...AWAY FROM THE BETTER CONVERGENCE AND OVERALL FORCING.
WHILE THE INSTABILITY IS LESS THAN IMPRESSIVE...AND LIKELY LEADING
TO LITTLE TO NO SEVERE WEATHER (THE STORMS ARE NO WHERE NEAR
SEVERE ATTM)...WILL HAVE TO KEEP AN EYE ON THINGS...AS WINDS ALOFT
AND EFFECTIVE BULK SHEAR ARE INCREASED ACROSS EASTERN UPPER. H5
WINDS OF 35-40KTS WITH EFFECTIVE SHEAR AT 30KTS.

THE OVERALL PATTERN SHOWS CONTINUED INCREASED HEIGHTS ACROSS
VIRTUALLY THE ENTIRE COUNTRY...WITH THE STRONGER UPPER FLOW ACROSS
THE US/CANADIAN BORDER. A MUCH MORE DEFINED MID LEVEL TROUGH WAS
SEEN IN FAR SOUTHERN SASKATCHEWAN...WHICH WILL BE THE MAIN FOCUS
OF THE TONIGHT/FRIDAY WEATHER PERIOD. TEMPERATURES CONTINUES TO BE
VERY MILD AT NIGHT WITH ALL AREAS IN THE 70S.

RECAP OF YESTERDAY: YESTERDAY'S 00Z APX SOUNDING AND OBSERVATIONS
SHOWED THAT ALTHOUGH WE HAD 1100J/KG OR SO OF MLCAPE...SLIGHTLY
BETTER MIXING THAN ANTICIPATED (CRUCIAL FOR POPPING OFF
THUNDERSTORMS IN NRN LOWER..AWAY FROM THE FRONTAL ZONE IN EASTERN
UPPER) PREVENTED US FROM BREAKING A CAP OF WARM AIR AT 700MB. AS A
RESULT...NOT MUCH OCCURRED IN THE WAY SHOWERS/STORMS. THIS WAS NOT
THE CASE IN EASTERN UPPER WHERE A FRONT AND WEAK WAVES ALOFT
RESULTED IN SCATTERED ACTIVITY.

TODAY AND TONIGHT...THE FRONTAL ZONE ACROSS EASTERN UPPER WILL
EDGE IT'S WAY NORTH A BIT TODAY THE AFOREMENTIONED STRONGER WAVE
FROM SASKATCHEWAN INDUCES LOW PRESSURE THAT WORKS INTO ONTARIO BY
12Z FRIDAY. THIS WILL RESULT IN BACKED LOW LEVEL FLOW THAT IS THE
IMPETUS FOR THE NORTHWARD LIFT OF THE FRONT. THIS MAY TAKE AWHILE
TODAY...AS CURRENT CLOUDS AND PRECIPITATION ACROSS EASTERN UPPER
INTO THE MORNING WILL ACT TO STRENGTHEN THE SFC BASED FRONT DUE TO
DIFFERENTIAL HEATING. THIS IN ITSELF MAY RESULT IN ADDITIONAL
SHOWER AND STORM DEVELOPMENT...BUT DO FEEL THAT AS THE H8 LLJ
WEAKENS AS TOUCH...EXTENT/COVERAGE OF NOCTURNAL SHOWERS AND STORMS
DWINDLES FOR A PERIOD OF RATHER QUIET WEATHER ACROSS THE NRN
SECTION OF THE CWA. WHILE STRONGER WARMING COMMENCES IN MUCH OF
NRN LOWER...IT'S TIME TO TAKE A LOOK AT THE BL MOISTURE AGAIN AND
THE EXTENT OF MIXING OUT SOME OF THE MOISTURE WHICH HAS BEEN
CRITICAL FOR THE DEVELOPMENT OF SHOWERS AND STORMS. ONCE
AGAIN...THE DATA SHOWS SFC BASED TD'S COULD MIX OUT TO SOMETHING
THAT RESULTS IN A DRIER SUB CUMULUS LAYER...SUCH AS THE 00Z
SOUNDING FROM YESTERDAY EVENING. THIS WOULD LEAD ONE TO BELIEVE
THAT ISOLATED SHOWER/STORMS ARE NOT POSSIBLE. HOWEVER...HEIGHTS
IN THE CAPPING LAYER ARE ALSO GOING TO FALL A TOUCH...WHICH MAY
HELP TO ERODE SAID CAP...ALLOWING STORM TO FIRE OFF ROUGHLY
ALONG/NORTH OF M-32...AND AWAY FROM THE STABILIZING INFLUENCE OF
MORE STABLE LOW LEVEL MARINE AIR (NW LOWER). WE WILL BE LACKING A
FOCUS FOR ANY PRECIPITATION DEVELOPMENT...BUT WE COULD SEE SOME
LAKE BREEZE CONVERGENCE SET UP ACROSS FAR NE SECTIONS OF NE
LOWER...AND WITH BETTER HEIGHT FALLS NORTH...AGAIN...MAYBE THE
ROGERS CITY/ATLANTA/ALPENA AREAS...COULD SEE SOME ACTION THIS
AFTERNOON (PLUS WHATEVER CAN MAKE IT IN THERE THIS MORNING).

ALL THIS SAID...IT IS NOT THE MAIN FOCUS. THE STRONGER SHORTWAVE
TROUGH DOES WORK INTO THE WESTERN GREAT LAKES OVERNIGHT...WITH A
COLD FRONT PUSHING INTO CENTRAL UPPER...NRN WISCONSIN AND SRN MN.
THE MAIN SFC LOW IS PROJECTED TO BE DEVELOPING INTO EASTERN
ONTARIO BY 12Z...AS AN EVEN STRONGER SHORTWAVE DIGS INTO FAR NW
ONTARIO. WHILE WEAKER SFC CIRCULATIONS DEVELOP ALONG THE
FRONT...THE MAIN H8 LLJ JET WINDS DEVELOP ACROSS EASTERN UPPER
MICHIGAN LATE IN THE AFTERNOON AND EVENING...THEN SHIFT NORTH AND
EAST OF US THROUGH THE NIGHT. WE WILL SEE INCREASING MID LEVEL
WINDS WITH TIME THROUGH THE NIGHT AND INTO FRIDAY...BUT THE MAIN
MCS THAT WE WERE EXPECTING LOOKS LIKE IT WILL WANT TO TRACK NORTH
AND EAST OF US. THAT SAID...THE WEAKER SFC CIRCULATIONS WILL HAVE
WEAKER PIECE OF LLJ JET WINDS ASSOCIATED WITH THEM...AND WILL
INCREASINGLY FAVORABLE INSTABILITY/STEEPER MID LEVEL LAPSE RATES
AND INCREASING WINDS/SHEAR ALOFT...ADDITIONAL MCS ACTIVITY REMAINS
POSSIBLE ACROSS ALL OF NRN MICHIGAN. SO..ORGANIZED SEVERE WEATHER
REMAINS A THREAT...WITH DAMAGING WINDS BEING THE PRIMARY THREAT.
WET BULBS ARE STILL VERY HIGH (13.5KFT) FOR THE AMOUNT OF
INSTABILITY EXPECTED (1000J/KG MUCAPE AT DAYBREAK). THE MAIN
SEVERE WEATHER THREAT MAY BE ABLE TO HOLD OFF UNTIL FRIDAY...WHEN
THE FRONT COMES THROUGH.

HEAT ADVISORIES WILL BE ALLOWED TO ROLL THROUGH THE ENTIRE
NIGHT...AS INCREASED WINDS/MORE MIXED BL...WILL KEEP TEMPERATURES
VERY MILD OVERNIGHT AND WELL INTO THE 70S.

.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 337 AM EDT THU JUL 18 2013

(7/19)FRIDAY...DEPENDING ON HOW THE NIGHT BEFORE UNFOLDS, THE
MORNING COULD BE SOMEWHAT QUIET AS THE NIGHT BEFORE WOULD HAVE
TURNED OVER PART OF THE ATMOSPHERE, SO THAT IT WOULD TAKE SOME
MORNING SUNSHINE TO DESTABILIZE THINGS AND REFIRE...OR IT MOST OF
THE ACTION GETS INTO E UPPER TOWARD 12Z, AND THE FRONT CONTINUES TO
PRESS IN ROCKING EVERYONE AS IT GO THROUGH THE REGION. THE MODELS
ARE STILL ADVERTISING FOR THE SECOND IDEA, AS THEY HAVE BEEN FOR THE
LAST FEW DAYS. THE MOISTURE IS POOLED SOUTH OF THE FRONT, WHICH
HAPPENS TO BE OVER OUR FORECAST AREA (SFC DEWPOINTS OF 65-70F), 700
MB WIND SPEEDS ARE AROUND 35-40 KNOTS WITH THE 700-500 MB DEW POINT
DEPRESSION OF 5-10C, GOOD FOR HELPING TO INITIATE DOWNBURSTS. WIND
FLOW AT 700 AND 500 MB IS ROUGHLY UNIDIRECTIONAL, WITH FRONT NEARLY
PARALLEL TO THE FLOW. THE ONLY THING WE ARE MISSING FOR THE
CHECKLIST ON PROGRESSIVE WARM SEASON BOW ECHOES, IS THE ML CAPE OF
>=2000J/KG, WE ARE ONLY AT 1000-1500 DURING THE AFTERNOON, ACCORDING
TO THE GFS AND ECMWF. THE NAM GETS US TO 3000J/KG. SO IF THE NAM IS
RIGHT, THEN WE MEET ALL OF THE GUIDANCE. AS THE FRONT MOVES SOUTH,
IT SHOULD BE THROUGH ALL BUT THE SOUTHEAST COUNTIES BY 00Z.

ONE OTHER THING TO CONSIDER...TEMPERATURES IN NORTHEAST LOWER WILL
APPROACH 90 AGAIN. THIS COULD, WITH THE DEWPOINTS AROUND 70F AGAIN,
WILL PUT THE HEAT INDICES INTO THE 95-100F SO WILL CONTINUE THE HEAT
ADVISORY FOR THE SOUTHEAST COUNTIES, PRIOR TO THE THUNDERSTORMS. THE
ONLY THING THAT COULD MESS THIS UP, WILL BE ANY THUNDERSTORMS THAT
GET GOING EARLIER IN THAT AREA.

FRIDAY NIGHT...IT LOOKS LIKE THE EARLY TO LATE EVENING WILL STILL
HAVE SOME THUNDERSTORM ACTIVITY AS THE FRONT SINKS OUT OF THE
FORECAST AREA BY 03Z. AS THE NIGHT PROGRESSES, THE HIGH PRESSURE
MOVES INTO THE REGION AND THE ATMOSPHERE BEGINS TO DRY AND COOL
THROUGH THE NIGHT.

(7/20)SATURDAY...QUITE THE CHANGE IN STORE AS THE HIGHS ARE EXPECTED
TO BE ABOUT 20F COOLER COMPARED TO THE PREVIOUS DAYS. THE QUESTION
FROM YESTERDAY ABOUT THE CORE OF THE HIGH, LOOKS TO HAVE BEEN
ANSWERED BY THE ECMWF BOWING DOWN TO THE GFS AS THEY BOTH NOW HAVE
THE HIGH BUILDING INTO THE UPPER GREAT LAKES FOR THE DAY. THIS SETS
UP OUR OVERNIGHT TO BE DRY AS WELL, AND THAT WE STILL GET A LIGHT
NORTHERLY FLOW. THIS KEEPS THE NEXT SYSTEM FROM RUSHING INTO THE
UPPER GREAT LAKES.

EXTENDED (SUNDAY THROUGH WEDNESDAY)...(7/21)SUNDAY, THE SFC HIGH
TAKES ITS TIME KEEPING THE WARM FRONT TO THE WEST FROM WORKING ITS
WAY INTO THE UPPER GREAT LAKES. AND EVEN WHEN THE HIGH MOVES OUT,
THE MOISTURE DOESN'T MOVE RIGHT BACK INTO THE REGION. SO BOTH DAY
AND NIGHT ARE EXPECTED TO BE DRY. (7/22)MONDAY, YESTERDAY, THE ECMWF
IS STILL WANTING TO BRING SOME 500 MB SHORTWAVE TROUGH INTO MICHIGAN
WITH A WARM FRONT/CHANGING TO A COLD FRONT. THE GFS HELD OFF ON THIS
IDEA. THE GFS IS STILL HOLDING OFF ON THIS IDEAS, AND THE ECMWF NOW
JUST BRINGS IT TO OUR DOORSTEP, ONLY TO SHUNT IT SOUTH. THE GFS ALSO
DOES THIS. WHICH TO ME MEANS THAT WITH THINGS HAPPENING SOUTH OF US
MORE THAN LIKELY WE WILL REMAIN DRY, SO MAYBE SOME LOW CHANCE POPS
AT BEST. (7/23)TUESDAY, WILL CONTINUE THE CHANCE OF THUNDERSTORMS AS
THE MODELS TRY TO BRING SOME SORT OF FRONT THROUGH THE FORECAST
AREA. THE GFS FEEDS BACK AND LOOKS LIKE A MESS, WHILE THE ECMWF HAS
LITTLE RAIN. SO WILL GO WITH THE CHANCE. (7/24)WEDNESDAY, THE FRONT
MOVES THROUGH THE FORECAST AREA, SO THAT THE CHANCE GOES WITH IT
DURING THE DAY. THE NIGHT LOOKS DRY AS HIGH PRESSURE BUILDS BACK
INTO THE UPPER GREAT LAKES.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z FRIDAY MORNING)
ISSUED AT 629 AM EDT THU JUL 18 2013

MAINLY VFR THROUGH THE TAF PERIOD. SHOWERS/STORM THREAT INCREASING
THROUGH TONIGHT.

BAND OF SHOWERS AND STORMS ARE CROSSING THE STRAITS REGION AND
INTO LAKE HURON...SKIRTING JUST NORTH OF PLN AND APN. THERE WERE
ADDITIONAL SHOWERS FLOATING IN TOWARD NW LOWER IN BETWEEN PLN/TVC
AND THERE IS A CHANCE FOR ONE OF THESE TO BE IN THE VCNTY OF THE
AIRPORTS...BUT CONFIDENCE IS NOT ENOUGH TO WARRANT MENTION IN THE
TAFS ATTM. FOR THE BALANCE OF THE DAY...ALL NW LOWER AIRPORTS
WILL BE RAIN FREE WITH ALL OF THE ACTION FOR THE AFTERNOON
EXPECTED TO BE IN EASTERN UPPER MICHIGAN. MAYBE AN ISOLATED SHOWER
OR STORM AT APN THIS AFTERNOON/EVENING.

LATER TONIGHT HOWEVER...THUNDERSTORMS CHANCES INCREASE ACROSS NRN
LOWER WITH THE APPROACH OF A COLD FRONT. WILL INTRO A VCNTY TSRA
LATE IN THE TAF PERIOD...AS THE DETAILS OF TIMING/COVERAGE IS
GOING TO HAVE TO BE SEEN UPSTREAM. THERE IS A POSSIBILITY FOR
SEVERE WEATHER (DAMAGING WINDS/GUSTS) WITH ANY STORM/LINE OF
STORMS THAT DEVELOP LATE TONIGHT.

LLWS WILL BE ADDED TO ALL TAF SITES WITH WINDS JUST OFF THE DECK
INCREASING TO 30-35 KTS QUICKLY THIS EVENING.

&&

.MARINE...
ISSUED AT 337 AM EDT THU JUL 18 2013

A RELATIVELY WEAK WSW/SW WIND FLOW WILL INCREASE TONIGHT AND INTO
FRIDAY...AHEAD OF A COLD FRONT...BUT REMAIN BELOW ADVISORY LEVELS.
THE COLD FRONT RIPS THROUGH THE GREAT LAKES THROUGH THE DAY FRIDAY
AND WINDS WILL SHIFT TO OUT OF THE NW. SCATTERED SHOWERS AND
THUNDERSTORMS WILL BE COMMON THROUGH THEN...SOME OF THE STORMS MAY
BE SEVERE WITH DAMAGING WINDS AND VERY HEAVY RAINFALL...ESPECIALLY
TONIGHT AND FRIDAY. WHILE WINDS AND WAVES ARE NOT EXPECTED TO BE
PROBLEMATIC...THE THUNDERSTORMS WILL POSE A SIGNIFICANT THREAT TO
THE MARINE COMMUNITY. COOLER AIR AND DRIER WEATHER WILL ARRIVE FOR
FRIDAY NIGHT AND OVER THE WEEKEND.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...HEAT ADVISORY UNTIL 8 AM EDT FRIDAY FOR MIZ016>034.
     HEAT ADVISORY UNTIL 8 PM EDT FRIDAY FOR MIZ035-036-041-042.
LH...NONE.
LM...NONE.
LS...NONE.

&&

UPDATE...ARNOTT
SYNOPSIS...JL
SHORT TERM...SD
LONG TERM...JL
AVIATION...SD
MARINE...SD
Hazardous weather outlook, Jul 18, 10:03 AM EDT, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE GAYLORD MI
1003 AM EDT THU JUL 18 2013

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
191715-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
1003 AM EDT THU JUL 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS WILL CROSS EASTERN UPPER MICHIGAN AND THE
STRAITS REGION THIS MORNING...WITH ADDITIONAL THUNDERSTORMS
POSSIBLE THIS AFTERNOON. WHILE STORMS THIS MORNING WILL NOT BE
SEVERE...ANY AFTERNOON DEVELOPMENT HAS THE POTENTIAL TO BE SEVERE
WITH DAMAGING WINDS AND LARGE HAIL BEING THE PRIMARY THREATS.

HOT AND HUMID WEATHER WILL PERSIST TODAY. PLEASE SEE THE LATEST
HEAT ADVISORY FOR ADDITIONAL DETAILS.

THUNDERSTORMS WILL CONTINUE OR REDEVELOP ACROSS EASTERN UPPER
MICHIGAN THIS EVENING...AND CONTINUE PERIODICALLY THROUGH THE
NIGHT. STORMS WILL BECOME AN INCREASING THREAT IN NORTHERN LOWER
MICHIGAN AS WELL. THESE STORMS DO HAVE THE ABILITY TO BECOME
SEVERE. THE PRIMARY THREAT WILL BE FOR DAMAGING WINDS IN EXCESS OF
60 MPH. LOCALLY HEAVY RAINFALL REMAINS A DEFINITE POSSIBILITY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS REMAIN LIKELY FRIDAY AS A COLD FRONT MOVES THROUGH
THE REGION AND BRINGS AN END TO THE HEAT AND HUMIDITY BY FRIDAY
NIGHT. THERE IS A CHANCE OF SEVERE STORMS OVER NORTHERN LOWER
MICHIGAN. THE PRIMARY THREAT WILL BE FOR DAMAGING WINDS. LOCALLY
HEAVY RAINS ARE EXPECTED AS WELL.

HOT AND HUMID WEATHER WILL PERSIST NEAR THE SAGINAW BAY REGION
FRIDAY. PLEASE SEE THE LATEST HEAT ADVISORY FOR ADDITIONAL
DETAILS.

ADDITIONAL THUNDERSTORM CHANCES ARRIVE NEXT TUESDAY AND
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY AND ESPECIALLY
TONIGHT.

&&

FOR MORE INFORMATION VISIT HTTP://WEATHER.GOV/GAYLORD.

ARNOTT

In the hours before

Local storm report, Jul 18, 9:05 AM EDT, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
905 AM EDT THU JUL 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0813 AM     MARINE TSTM WIND 31 E PRESQUE ISLE       45.35N 82.84W
07/18/2013  M42 MPH          LHZ362             MI   BUOY

&&

JARNOTT

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 7:07 AM EDTSpecial Marine WarningAPX23 min
Jul 18, 7:30 AM EDTSpecial Marine WarningAPX60 min
Jul 18, 8:26 AM EDTSpecial Marine WarningAPX49 min
Jul 18, 1:31 PM EDTSevere Thunderstorm WarningAPXAlcona44 min
Jul 18, 1:55 PM EDTSpecial Marine WarningAPX95 min
Jul 18, 3:08 PM EDTSevere Thunderstorm WarningAPXCharlevoix, Cheboygan, Otsego52 min
Jul 18, 3:55 PM EDTSmall Craft AdvisoryAPX28 hr
Jul 18, 7:45 PM EDTSpecial Marine WarningAPX60 min
Jul 18, 7:49 PM EDTSpecial Marine WarningAPX56 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.